December 1988

Fatal Toxic Epidermal Necrolysis During Prophylaxis With Pyrimethamine and Sulfadoxine in a Human Immunodeficiency Virus—Infected Person

Author Affiliations

From the Departments of Medicine (Drs Raviglione, Dinan, Pablos-Mendez, and Palagiano) and Pathology (Dr Sabatini), Cabrini Medical Center, New York.

Arch Intern Med. 1988;148(12):2683-2685. doi:10.1001/archinte.1988.00380120121024

• The combination of pyrimethamine and sulfadoxine (Fansidar) has been reported to cause severe skin reactions including erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. Recently, this drug combination has been used for prophylaxis of Pneumocystis carinii pneumonia in patients with the acquired immunodeficiency syndrome. After two months of weekly prophylaxis with pyrimethamine and sulfadoxine, a 48-year-old homosexual man who was antibody positive for human immunodeficiency virus developed severe widespread erythema, blisters, and loss of skin in sheets, and subsequently died. To our knowledge, this is the first reported case of fatal toxic epidermal necrolysis occurring in a patient with acquired immunodeficiency syndrome—related complex. The lack of absolute safety of prophylaxis with pyrimethamine and sulfadoxine is emphasized in our case, and mandates cautious use and the consideration of less toxic prophylactic measures such as therapy with the recently introduced aerosolized pentamidine.

(Arch Intern Med 1988;148:2683-2685)